Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 28, NWS Little Rock, AR

May 17, 2002Izard County, Sharp County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 17, 2002, 5:58 AM CDT for Izard County, Sharp County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 5:58 AM CDT (10:58 UTC)
Expired
May 17, 2002, 8:30 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Izard County, AR, Sharp County, AR

The radar

The Little Rock radar (KLZK), 162 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 171058
FFWLIT
ARC065-135-171330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS
  IZARD COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 830 AM CDT

* AT 550 AM CDT...DOPPLER WEATHER RADAR SHOWED AN AREA OF SHOWERS    
  AND THUNDERSTORMS REDEVELOPING OVER THE SAME AREAS OF SHARP AND    
  IZARD COUNTIES. THE RADAR WAS ESTIMATING THAT 2 TO 3 INCHES OF     
  RAIN HAD FALLEN EARLY THIS MORNING. WITH ADDITIONAL                
  RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR.    

&&

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

LAT...LON 3639 9131 3599 9139 3597 9208 3624 9211
          3624 9164

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:25 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 17, 4:25 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
425 AM CDT FRI MAY 17 2002

PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT.

COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS
CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE
ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A
LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER
THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE
FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE
EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S
ARE ON THEIR WAY FROM MISSOURI.

HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH.
COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT
HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE
EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY
MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE
A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY
CLOUDY AS THE HIGH REMAINS IN CONTROL.

STAYED CLOSE TO THE FWC TEMPERATURES.

FCSTID = 51
HRO   66  46  66  42 /  70   0   0   0
LIT   76  52  70  47 /  90  20   0   0
HOT   76  52  70  47 /  90  20   0   0
PBF   82  57  72  51 /  70  30   0   0

.LZK...
AR...NONE.

In the hours before

Special weather statement, May 17, 2:20 AM CDT, 3 hours 38 minutes before
ARZ003>007-012>016-021>025-030>034-037>039-171200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 AM CDT FRI MAY 17 2002

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND CENTRAL ARKANSAS
UNTIL 7 AM...

EARLY THIS MORNING...A COLD FRONT WAS NEARING THE NORTHWEST
CORNER OF ARKANSAS. AT THE SAME TIME...A STRONG SYSTEM ALOFT WAS
PUSHING THROUGH OKLAHOMA. AS OF 2 AM...THE SYSTEM WAS BEGINNING
TO INTERACT WITH THE FRONT...WITH SHOWERS AND THUNDERSTORMS
BECOMING NUMEROUS ACROSS EASTERN OKLAHOMA...NORTHWEST ARKANSAS...
AND SOUTHERN MISSOURI.

WITH THUNDERSTORM COVERAGE INCREASING...A SEVERE THUNDERSTORM
WATCH HAS BEEN POSTED ACROSS NORTHERN AND CENTRAL ARKANSAS UNTIL 7
AM. THE WATCH INCLUDES AREAS NORTH OF WALDRON...CONWAY AND AUGUSTA...
AND WEST OF NEWPORT AND HARDY.

STORMS THAT BECOME SEVERE IN THE WATCH AREA WILL PRODUCE DIME
SIZE HAIL OR LARGER...WITH STRONG TO DAMAGING WINDS POSSIBLE.

PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR SEVERE
WEATHER THROUGH THE PREDAWN HOURS. BE READY TO FIND A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS OR WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:11 PM CDTSevere Thunderstorm WarningLZKPolk34 min
May 17, 1:36 AM CDTSevere Thunderstorm WarningLZKNewton29 min
May 17, 6:02 AM CDTSevere Thunderstorm WarningLZKLogan, Polk, Scott63 min
May 17, 7:01 AM CDTSevere Thunderstorm WarningLZKMontgomery, Yell59 min
May 17, 7:45 AM CDTSevere Thunderstorm WarningLZKGarland, Perry45 min
May 17, 8:02 AM CDTSevere Thunderstorm WarningLZKSaline43 min
May 17, 8:47 AM CDTFlash Flood WarningLZKCleburne, White2 hr
May 17, 9:19 AM CDTSevere Thunderstorm WarningLZKJefferson, Lonoke31 min
May 17, 9:37 AM CDTSevere Thunderstorm WarningLZKPrairie, White38 min
May 17, 10:32 AM CDTSevere Thunderstorm WarningLZKCleveland, Dallas43 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.